Article

Venous thromboembolism in patients with acute leukemia, lymphoma, and multiple myeloma.

Division of Hematology and Oncology, UC Davis School of Medicine, Sacramento, CA 95670, USA.
Thrombosis Research (Impact Factor: 2.43). 04/2010; 125 Suppl 2:S96-102. DOI: 10.1016/S0049-3848(10)70024-4
Source: PubMed

ABSTRACT The association of malignancies and venous thromboembolism (VTE) is a long held axiom in medicine. A growing number of studies have demonstrated that the risk of VTE associated with the hematological malignancies acute leukemia, lymphoma, and multiple myeloma is considerable. In fact, the incidence associated with these malignancies exceeds that for many solid tumors. Contributing factors include malignancy associated hypercoagulable factors; antineoplastic therapies such as high dose corticosteroids, L-asparaginase, and new immunomodulatory agents; central venous catheters; and hematopoietic growth factors. Primary and secondary pharmacological prophylaxis can be problematic in these patients who are often thrombocytopenic. Strategies to prevent VTE, especially upper extremity catheter-associated thrombosis need to be developed.

0 Followers
 · 
128 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Acute leukemias are hematopoietic malignancies that may be accompanied by hemostatic abnormalities. In general, information on the frequency of thrombotic events, their clinical characteristics and survival in adult patients with acute leukemia is still scarce and controversial. To describe the frequency of thrombotic events, their clinical characteristics and survival of adult patients with acute leukemia at the Instituto Nacional de Ciencias Médicas y Nutrición, Salvador Zubirán, Mexico City. A patient cohort, diagnosed and treated between October 2003 and December 2009, was retrospectively analyzed in terms of thrombotic events, frequencies and survival curves. We analyzed 181 patients with a median age of 33 years, 80 were female (44.2%). Fifteen cases with thrombosis (8.3%) were documented and in 53.3% of cases, they were related to the use of a central venous catheter. The median time to development of thrombosis was 92 days; 33.3% of events occurred during the first 30 days after diagnosis. The incidence of thrombosis in patients receiving L-asparaginase was 15%. Of the 15 patients with thrombosis, 27% were alive and without evidence of disease at last follow-up, and 73% had died; disease progression was the most common cause of death (81.8%). None of the thrombotic events had an impact on mortality. Median overall survival (OS) was 349 days. The incidence of thrombosis in this adult acute leukemia population is comparable to that reported in the literature. Only a third of cases occurred during the first month after diagnosis; however, 93.3% of patients developed a thrombotic event during the first year after the diagnosis of acute leukemia. All cases were symptomatic and central venous catheter-related thrombosis was the most frequent presentation in this group. Survival curves comparing patients with and without thrombosis were similar. Prospective studies are necessary in order to assess the risk factors fostering thrombosis in adult patients with acute leukemia.
    Revista de investigacion clinica; organo del Hospital de Enfermedades de la Nutricion 65(2):130-40. · 0.31 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Budd-Chiari syndrome (BCS) is the constellation of clinical signs and symptoms resulting from occlusion of two or more hepatic veins, often due to an underlying thrombophilic disorder. Acute myeloid leukemia has been rarely reported to be associated with hepatic vein thrombosis due to hyperleukocytosis, hyperfibrinolysis and disseminated intravascular coagulation. We report a case of acute promyelocytic leukemia where the clinical onset of the hematological disease was with acute BCS.
    Journal of cancer research and therapeutics 10/2010; 6(4):567-9. DOI:10.4103/0973-1482.77077 · 0.95 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Anticoagulants (AC) and anti-platelet (AP) agents are widely administered to patients with hematological malignancies (HM). However, HM patients may be at high risk of bleeding and hemorrhagic complications, because of different form of coagulopathies and several degrees of thrombocytopenia. A prospective evaluation of the use of anticoagulant and anti-thrombotic agents as well as of bleeding and thrombotic complications in a consecutive cohort of patients, which were followed during the first semester of 2010 by our home care service, was performed. In this regard, three pharmacological class of agents, such as oral anticoagulants (warfarin and acenocumarine), low molecular weight heparin (LMWH) and anti-platelet (AP) drugs were considered. Out of 129 patients, 26 (20%) were treated with AC/AP drugs. Warfarin, acenocumarine, LMWH as well as AP were used in 7, 11 and 12 patients, respectively. Adverse events (bleeding) were observed in 3 patients (11.5%), 2 cases being on warfarin (replaced by LMWH) and 1 being AP (suspension without replacement); out of the 3 patients with bleeding, none presented thrombocytopenia. Despite the frequent findings of hemostatic disorders in a population of frail patients managed in a home care setting, our experience demonstrated that the use of AC/AP drugs has been very rarely responsible for significant complications.
    Indian Journal of Palliative Care 01/2011; 17(1):54-6. DOI:10.4103/0973-1075.78450